Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

May 12, 2016Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at May 12, 2016, 2:08 PM CDT for Fayette County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 2:08 PM CDT (19:08 UTC)
Expired
May 12, 2016, 2:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS84 KBMX 121908
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016
 
ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
      3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 12, 12:49 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 12:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1249 PM CDT THU MAY 12 2016

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Current water vapor imagery shows a shortwave trough moving into the
Tennessee Valley area. Lift just ahead of this trough axis is
leading to increased mid/high cloud cover as well as some isolated
shower development here across Central Alabama. The showers will
move ENE across the area thru mid morning or so as the shortwave
continues to shift eastward. Looking upstream, radar shows a couple
of MCSs ongoing across the Ohio Valley and northern Texas in
association with several ripples on the south/east side of the upper
level longwave trough across the northern/central Plains. At least
one outflow boundary from the Ohio valley MCS was noted on radar
moving southward toward KHTX. This boundary, along with any
additional outflow boundaries that approach the area, could lead to
some isolated/scattered convection across northern portions of the
forecast area as early as mid/late morning.

It's unclear how the morning convection, if we do in fact see some,
will impact the system moving in later this afternoon. HiRes models
show a line of showers/storms along a prefrontal trough entering the
NW part of the forecast area after 21Z and then slowly weakening as
it pushes farther southeast thru the evening. Upper lift and wind
shear are rather unfavorable for organized severe weather, but
sufficient instabilities and decent lapse rates could lead to some
stronger storms. The main threats will be gusty winds and small hail.

There's some disagreement in the models in how much convection will
be associated with the actual cold front when it enters the area in
the evening. If additional storms move in with the front, the
atmosphere will likely be too worked over for any severe weather
threat. Rain chances decrease from NW to SE overnight as the cold
front pushes further into Central Alabama.

19

.LONG TERM...
Friday through Wednesday.

Only a few lingering showers and storms are expected for early on
during Friday morning and mainly in the southeast counties. High
pressure will build across Central Alabama by late Friday, behind
the cold front. Dry weather is expected for Friday night into
much of the weekend with only very low rain chances returning
across the far northern counties by Sunday. By Monday, the main
surface ridge weakens and moves eastward toward the Atlantic
coast. In the upper levels, northwest flow on Friday and Saturday
transitions to zonal on Sunday and more southwest by Monday. We
should start to see various weak impulses move across Alabama
through this flow and give opportunities for isolated to scattered
activity to filter back into the area. Minimal rain chances will
be possible for Sunday with chances increasing slightly for Monday
and better for Tuesday and Wednesday to round out the forecast
extended period as low level flow become more onshore into Central
Alabama by Tuesday helping our overall moisture profile to
increase. However, no real organized convection is expected.

08

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms are developing this afternoon
across most of Central Alabama. Activity will be slower to spread to
MGM and TOI, but all terminals have a chance of convective impacts.
Coverage will be greater across northern terminals through the
afternoon. This activity is ahead of a front that will move through
the area tonight, with winds turning to the northwest by early
Friday morning.

Ahead of the front, a line of thunderstorms is expected to develop.
There is some uncertainty regarding timing and the southern extent
of the line. Have covered this activity with a tempo for now, and
will adjust based on upstream trends.

14

&&

.FIRE WEATHER...

Rain chances will increase across Central Alabama today into
tonight, as a cold front approaches the area. Rainfall amounts
are expected to average a half inch or less, although there could
be higher amounts in heavier thunderstorms. Cooler and drier weather
returns for the weekend. No additional fire weather concerns are
anticipated at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  60  79  52  80 /  40  50  20   0   0
Anniston    84  62  79  54  80 /  40  50  20   0   0
Birmingham  85  62  80  57  81 /  40  50  10   0   0
Tuscaloosa  85  63  82  56  82 /  40  50  10   0   0
Calera      85  63  81  57  82 /  40  50  20   0   0
Auburn      85  65  82  58  82 /  20  40  20   0   0
Montgomery  88  67  84  58  85 /  20  40  20   0   0
Troy        88  66  84  59  84 /  20  30  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 12, 4:07 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 AM CDT THU MAY 12 2016

ALZ011>015-017>050-131215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
407 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 12:33 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT THU MAY 12 2016

ALZ021-121800-
CLEBURNE AL-
1233 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 100 PM CDT...

AT 1233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HEFLIN...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEFLIN...FRUITHURST...EDWARDSVILLE...ABERNATHY...TRICKEM...I 20 WELCOME
CENTER AND LAKE CLEBURNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3351 8551 3364 8565 3365 8564 3366 8564
      3382 8550 3367 8534 3360 8533
TIME...MOT...LOC 1733Z 227DEG 6KT 3363 8553

56
Special weather statement, May 12, 1:01 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU MAY 12 2016

ALZ023-121830-
TUSCALOOSA AL-
101 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 130 PM CDT...

AT 101 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 13 MILES NORTHEAST OF GORDO...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BINION CREEK LANDING...TIERCE PATTTON BRIDGE...WINDHAM
SPRINGS...WILEY...MOORES BRIDGE AND LAKE TUSCALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3352 8770 3352 8767 3353 8766 3360 8745
      3340 8742 3331 8777 3349 8780
TIME...MOT...LOC 1801Z 263DEG 14KT 3342 8770

56
Special weather statement, May 12, 1:31 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU MAY 12 2016

ALZ019-026-121900-
CALHOUN AL-ST. CLAIR AL-
131 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 10 MILES NORTHEAST OF PELL CITY...MOVING NORTHEAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3386 8610 3387 8607 3385 8605 3384 8606
      3385 8602 3386 8602 3372 8589 3365 8604
      3367 8605 3367 8616 3370 8618 3370 8620
      3368 8620 3362 8617 3361 8620 3359 8619
      3360 8622 3372 8633 3390 8611
TIME...MOT...LOC 1830Z 231DEG 14KT 3370 8620

56
Special weather statement, May 12, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016

ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
      3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:33 PM CDTSpecial Weather StatementBMXCleburne27 min
May 12, 1:01 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
May 12, 1:31 PM CDTSpecial Weather StatementBMXSt. Clair29 min
May 12, 2:10 PM CDTSpecial Weather StatementBMXSt. Clair35 min
May 12, 2:18 PM CDTSpecial Weather StatementBMXCalhoun27 min
May 12, 5:17 PM CDTSpecial Weather StatementBMXMarion, Winston58 min
May 12, 5:45 PM CDTSpecial Weather StatementBMXLamar45 min
May 12, 5:54 PM CDTSevere Thunderstorm WarningBMXLamar36 min
May 12, 6:06 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston24 min
May 12, 6:30 PM CDTSpecial Weather StatementBMXFayette, Pickens, Walker60 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.